Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

Side Effects of Anti-Koch`s / Anti TB Drugs?

07/24/2008

Question:

I had been diagnosed with inactive TB after a spell of continuous fever for 3 weeks. Mantoux test showed highly positive and CT scan & chest X-Ray showed very old legion in my lung giving rise to possibility of inactive kochs which was beginning to become active again as confirmed by mantoux.

I have been on anti TB drugs since a month and have noticed following side effects: 1) Stomach cramps and pain in muscles of the stomach (no pain in intestines liver or kidnay) 2) Fatigue, tiredness, breathlessness, increased heart beats on physical activity, weakness and inability to do straneous physical work like running and climbing stairs very fast. 3) Nausea, drowsiness, increased duration of nighttime sleep. 4) Heavy layered and highly increased mass production of smegma on and inside the foreskin. (Daily cleaning is also not sufficient.) 5) Infrequent dizziness on sudden posture shift from sleeping to standing. 6) More frequent excretion, almost 3 times a day with a border case of loose motions, but the stools are formed and not at all watery. (Though I have increased my diet and vitamin intake all these side effects are evident. Otherwise I am perfectly fit and normal, but have a lean physique.)

Please advise if such side effects are normal for anti TB drugs? If yes, then what are the main causes and what is the medical explanation for that. Can these side effects be cured or will I have to live with it until the end of the treatment? My doctor wants to continue these drugs for 11 months! I am afraid of grave long-term side effects with permanent organ damage due to prolonged intake of anti TB drugs. As of now, I do not show any symptoms of jaundice or any other disease. Please advise for future medication and care. I need correct guidance.

Answer:

Thank you for visiting NetWellness. On this site, we try to answer general questions about health, but cannot diagnose or recommend treatment. You appear to have some very, very specific questions about your condition, which can only be answered properly by a physician who is familiar with your history, physical exam, and test results. Your questions about the testing results you've been given or the risks, benefits, and alternatives for proposed treatments of this condition need to be directed to your treating physician(s). You should insist that they answer these questions in a way that you are able to understand before consenting to any treatment. If your physician is unable to help you understand these issues, you should get a second opinion. Take care.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Shu-Hua   Wang, MD, MPH&TM Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University

Larry S Schlesinger, MD Larry S Schlesinger, MD
Professor:
Molecular Virology, Immunology and Medical Genetics
Microbiology Administration
Environmental Health Sciences
College of Medicine
The Ohio State University